Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Goodland, KS

August 9, 2017Norton County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 9, 2017, 5:39 PM CDT for Norton County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 5:39 PM CDT (22:39 UTC)
Expired
Aug 9, 2017, 6:15 PM CDT
In force
36 min
Issued by
NWS Goodland, KS

County Norton County, KS

The radar

The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WWUS83 KGLD 092239
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
539 PM CDT WED AUG 9 2017
 
KSZ004-092315-
Norton KS-
539 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hendley, or 18 miles north of Norton, moving southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Almena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3980 9983 4000 9998 4000 9963 3992 9963
TIME...MOT...LOC 2239Z 322DEG 21KT 4011 9991 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:30 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 9, 3:30 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
230 PM MDT Wed Aug 9 2017

.SHORT TERM...(This evening through Thursday)
Issued at 230 PM MDT Wed Aug 9 2017

A weak cold front extends across the center of the forecast area
from northeast to southwest early this afternoon. Latest short term
models are suggesting that showers and thunderstorms will quickly
develop and possibly become severe along the frontal boundary,
primarily across the eastern 1/2 of the area. Locally heavy rainfall
also possible. This activity should be east of the area before
sunset, however will have to then watch our Colorado counties for
thunderstorms that move in after 7 pm mdt or so from the front
range. These should end by midnight.

For the overnight hours models are in pretty good agreement bringing
another rather healthy weather disturbance across the area from the
northwest. Precipitable water increases into the 1.2-1.5 inch range
with some upper jet divergence along with it. NAM/GFS qpf looks in
reasonable agreement timing wise but the hrrr (which has done rather
well with timing and placement/intensity the past several days) is a
little faster bringing it through and not showing near the coverage.
Will keep precip chances in the slight chance to low chance range
for now.

Any precipitation around sunrise should exit the area by mid to late
morning and we could be in a lull for several hours until the next
one or two weather systems move in from the northwest bringing
increasing chances for strong to severe thunderstorms in the
afternoon. Currently expecting high temperatures in the upper 70s to
mid 80s. We may have temperatures falling in the afternoon
depending on timing/arrival of the clouds and precipitation.

.LONG TERM...(Thursday night through Wednesday)
Issued at 230 PM MDT Wed Aug 9 2017

The forecast will continue to be active, with chances for rainfall
mainly during the night as upper level short wave troughs in the
northwest flow move over the forecast area.

Thursday evening chances for rainfall will increase as the upper
level short wave trough deepens over the Tri-State Area.  Currently
looks like most of the forecast area will have a good chance for
receiving rainfall. However, the southwest quadrant of the
forecast area may have a flash flood threat due to the slow
movement of the upper level short wave trough overhead and the
very high rainfall amounts the NAM/GFS/MOS are generating over
that same area. This area has already RECEIVED quite a bit of
rainfall recently, which further increases the risk for flash
flooding. If the data looks similar tomorrow, a watch may be
needed.

Regarding severe weather for Thursday evening, this will greatly
depend on the speed of the front.  If the front moves through
faster, it should be through the forecast area by early evening with
the severe weather threat to the south.  If the front moves through
later in the afternoon the threat for severe weather may extend into
the evening.  With the surface low forecast to be over the TX/OK
panhandles Thursday afternoon/evening, this setup favors a faster
frontal passage.  Based on this would side with the earlier frontal
timing which would limit the amount of severe weather that would be
possible in the evening.

During the overnight hours the weather should be dry as subsidence
moves in.  Fog does not look as favorable as mentioned in the
previous discussion due to lower probabilities of fog now forecast.
However with recent rainfall, very light wind and a surface high
nearby would create a favorable environment for fog to form.  Kept
in a mention of fog where it is most likely to occur.

Friday rainfall chances shouldn't move into the forecast area until
the late afternoon another upper level short wave trough approaches
from the northwest.  The best chance for rainfall will be during the
night as the upper level short wave trough moves through.  There is
some disagreement as to when the bulk of the rainfall will be,
either during the evening or overnight.  There is a potential for
severe weather in the evening as the short wave trough moves through.

Saturday looks more like a setup for drizzle and elevated
thunderstorms as a backdoor cold front moves through.  The
environment will be dry except for the first few thousand feet above
ground. With weak isentropic lift occurring, drizzle may occur.  In
addition the weak lift and low elevated CINH may allow thunderstorms
to form.  Deep layer shear and elevated CAPE would be supportive of
supercell thunderstorms.  During the night another upper level short
wave trough moves through, bringing another round of rainfall with
it.

Sunday through Wednesday chances for rainfall will continue for the
entire forecast area as upper level short wave troughs continue to
move through.  The best chance for rainfall will be midweek when a
strong upper level short wave trough moves through.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed Aug 9 2017

KGLD, vfr conditions expected through the period. Could see a few
showers/thunderstorms near the KGLD terminal in the 22z-24z
timeframe as a cold front moves through, locally strong wind gusts
and heavy rain creating mvfr vis possible. After 00z uncertainty
increases for precipitation chances. NAM/GFS bring a pretty
healthy weather disturbance through the area from the northwest.
Best chance of showers/thunderstorms with this feature is in the
11z-14z timeframe but could certainly last a little longer or
start a little sooner. HRRR which has done well with timing and
intensity of precipitation the past several days shows dry
conditions. For now have VCTS and will try to pinpoint chances
later. Winds through the period pretty light outside of
thunderstorms.

KMCK, vfr conditions expected through the period. Could see a few
showers and thunderstorms near/over the terminal in the 20z-22z
timeframe. Wind gusts to 35kts possible and couldnt rule out even
stronger. May see mvfr visibility restrictions in moderate to
heavy rain as well. Otherwise similar scenario as KGLD for the
overnight hours into Thursday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JTL
AVIATION...99
Hazardous weather outlook, Aug 9, 11:15 AM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1015 AM MDT Wed Aug 9 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1015 AM MDT Wed Aug 9 2017 /1115 AM CDT Wed Aug 9 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few severe thunderstorms will be possible this afternoon and
evening with large hail and damaging winds the main threat. Locally
heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a better chance for severe weather Thursday afternoon and
evening. Hail up to 2 inches, damaging winds to 80 mph, and
localized flash flooding will be the main threats. A few tornadoes
will also be possible.

Showers and thunderstorms will be possible over parts of the region
Friday through early next week. A few severe thunderstorms will be
possible each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required from 2 PM MDT (3 PM CDT) through
10 PM MDT (11 PM CDT).

In the hours before

Special weather statement, Aug 9, 5:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
539 PM CDT WED AUG 9 2017

KSZ004-092315-
Norton KS-
539 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hendley, or 18 miles north of Norton, moving southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Almena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3980 9983 4000 9998 4000 9963 3992 9963
TIME...MOT...LOC 2239Z 322DEG 21KT 4011 9991

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:19 PM CDTSevere Thunderstorm WarningGLDNorton41 min
Aug 9, 6:59 PM CDTSevere Thunderstorm WarningGLDGraham, Norton42 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.